Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

August 3, 2005Day County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2005, 3:57 AM CDT for Day County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 3:57 AM CDT (08:57 UTC)
Expired
Aug 3, 2005, 4:30 AM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Day County, SD

The radar

The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2482 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 030858
SVRABR
SDC037-030930-
/O.NEW.KABR.SV.W.0166.050803T0857Z-050803T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
357 AM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 430 AM CDT

* AT 357 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 11 MILES
  SOUTHWEST OF WAUBAY..MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUBAY AROUND 410 AM CDT

THE PUBLIC REPORTED 60 TO 70 MPH WINDS 7 MILES SOUTH OF WEBSTER AT 
355 AM CDT.

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE DAMAGING 
WINDS AND LARGE HAIL. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4529 9763 4516 9747 4516 9724 4544 9724

$$
HINTZ
1 follow-up statement
000 
WWUS53 KABR 030925
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
426 AM CDT WED AUG 3 2005

SDC037-030936-
/O.EXP.KABR.SV.W.0166.000000T0000Z-050803T0930Z/
DAY SD-
426 AM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR DAY COUNTY WILL BE ALLOWED TO 
EXPIRE...

AT 423 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 4529 9763 4516 9747 4516 9724 4544 9724

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:50 AM CDT, 7 minutes earlier.

Area forecast discussion, Aug 3, 3:50 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT WED AUG 3 2005

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
FORECAST CHALLENGE IS MEASURABLE TODAY AND THIS EVENING...AND TEMPS
ALL THREE DAYS OF SHORT TERM.

CURRENTLY HAVE LARGE CONVECTIVE COMPLEX...WITH SEVERE THUNDERSTORM
WINDGUSTS EMBEDDED WITHIN...LIFTING ACROSS NORTHEASTERN PORTION OF
CWA. THERE IS AN AREA OF CLEARING ACROSS WESTERN CWA AT THIS TIME.
HOWEVER...COOLING CLOUD TOPS AND REFLECTIVITIES BEGINNING TO FILL IN
ACROSS FAR NW SODAK AND SW NODAK IN ASSOCIATION WITH BETTER
SYNOPTIC-SCALE FORCING/ASCENT. COLD FRONT APPEARS TO BE USURPING
DOMINANCE OF LEE-SIDE SURFACE LOW PRESSURE TROF THAT HAS BEEN SEATED
ACROSS CENTRAL CWA FOR THE PAST SEVERAL HOURS. SFC FRONTAL BOUNDARY
ORIENTATION ATTM APPEARS TO BE FROM KFGF TO KJMS TO KD07 TRAILING
WESTWARD ACROSS THE BORDERS OF WYOMING AND MONTANA.

00Z MODEL SOLUTIONS WERE COMPARABLE. 00Z UPPER AIR ANALYSIS REVEALED
850HPA COLD FRONT STILL WAY BACK IN MONTANA. HOWEVER...MODELS DO NOT
WASTE ANY TIME ADVECTING COLD AIR INTO NORTHERN PLAINS/DAKOTAS
BETWEEN 12Z AND 18Z TODAY. UTILIZED NON-TRADITIONAL DIURNAL TREND IN
HOURLY T GRIDS TODAY WITH STEADY OR SLOWLY FALLING TEMPERATURES IN
THE AFTERNOON IN STRONG CAA. OTHERWISE...MAX/MIN T FORECAST REMAINS
RELATIVELY UNCHANGED. HAVE UPPER END OF LIKELIES NOW IN GRIDS
TRANSITIONING FROM NW HALF OF CWA DURING THE FIRST HALF OF TODAY
PERIOD TO THE SE HALF OF CWA IN THE AFTERNOON. LATEST COUPLE OF
HI-RES NAM SOLUTIONS TRENDING TOWARD SOMEWHAT SLOWER SOLUTION
PUSHING PRECIPITATION THROUGH CENTRAL/SOUTH CENTRAL SODAK THIS
AFTERNOON AND EVENING...SO HAVE EXTENDED PRECIP CHANCE MENTION INTO
EVENING HOURS OF TONIGHT PERIOD OVER SW CWA ZONES.
OTHERWISE...PRECIP FORECAST REMAINS A DRY ONE THROUGH DAY 3.

.LONG TERM...SATURDAY THROUGH TUESDAY
SEVERE WEATHER HAS PREVENTED BEING ABLE TO MAKE ANY WHOLESALE
CHANGES TO CURRENT EXTENDED FORECAST. BIGGEST CHALLENGE IN THE
EXTENDED IS WITH CURRENT PCPN FCST.

EXTENDED STARTS OFF WITH S/W TROF PASSING EAST OF CWA DURING DAY
SATURDAY. RH PLOTS DONT INDICATE MUCH OF ANYTHING WITH THIS
FEATURE. MINOR 7H THETA-E FORCING NOTED EARLY IN DAY ACROSS SERN
CWA...BUT NOT ENOUGH TO GET OVERLY EXCITED ABOUT. FOR REST OF
WEEKEND...NICE 85H THERMAL RIDGE NOSES INTO AREA WHICH SHOULD ALLOW
FOR A SLIGHT WARMING TREND. CURRENT TEMP FCST FOR SUNDAY MAY BE A
SKOSH LOW AND WILL REVISIT A BIT LATER THIS MORNING.

PCPN WISE...MODELS STILL REMAIN IN A BIT OF DISAGREEMENT. FOR
MONDAY...ALL DO AGREE ON SFC LOW SETTING UP SOMEWHERE ACROSS WRN
SODAK WITH WARM FRONT LIFTING NORTHWARD THRU DAY. THE GFS/ECMWF PUT
WARM FRONT ACROSS NODAK/SODAK BORDER BY 00Z TUESDAY...WITH CANADIAN
EVEN FURTHER NORTH. 02/18Z DGEX IS THE FURTHEST SOUTH. CURRENTLY
HAVE 20 POPS BROADBRUSHED ACROSS CWA DURING DAY MONDAY. NOT OVERLY
CONVINCED OF CHCS...BUT FOR NOW WILL LEAVE ALONE TO AVOID
FLIP-FLOPPING ON FCST. OTW REMAINDER OF FCST STILL LOOKS TO BE DRY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/HINTZ
Hazardous weather outlook, Aug 2, 5:45 AM CDT, 22 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT TUE AUG 2 2005

SDZ003>005-009-015-031042-
CAMPBELL-CORSON-DEWEY-MCPHERSON-WALWORTH-
545 AM CDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING WITH CLOUD TO
GROUND LIGHTNING BEING THE PRIMARY HAZARD. OTHERWISE...AN ISOLATED
SEVERE THUNDERSTORM MAY DEVELOP LATER THIS EVENING ALONG AND NORTH OF
A LINE FROM WHITE HORSE TO MOBRIDGE TO EUREKA WITH LARGE HAIL OR
POSSIBLY DAMAGING WIND GUSTS BEING THE PRIMARY WEATHER THREAT.

THERE IS A HEAT ADVISORY IN EFFECT TODAY FOR CAMPBELL...WALWORTH AND
MCPHERSON COUNTIES FROM 1 PM CDT TO 9 PM CDT DUE MAINLY TO THE HIGH
MOISTURE CONTENT OF THE AIR COMBINED WITH EXTREME WARMTH. HEAT INDEX
READINGS ARE EXPECTED TO EXCEED THE CENTURY MARK THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY IN
ASSOCIATION WITH A COLD FRONT PASSING THROUGH THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AFTER 7 PM CDT.

MNZ039-046-SDZ006>008-010-011-016>023-033>037-045-048-051-031042-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-POTTER-ROBERTS-
SPINK-STANLEY-SULLY-TRAVERSE-
545 AM CDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING WITH CLOUD TO
GROUND LIGHTNING BEING THE PRIMARY HAZARD.

WITH THE EXCEPTION OF STANLEY AND JONES COUNTIES...THERE IS A HEAT
ADVISORY IN EFFECT TODAY FROM 1 PM CDT TO 9 PM CDT DUE MAINLY TO THE
HIGH MOISTURE CONTENT OF THE AIR COMBINED WITH EXTREME WARMTH. HEAT
INDEX READINGS ARE EXPECTED TO EXCEED THE CENTURY MARK THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY IN
ASSOCIATION WITH A COLD FRONT PASSING THROUGH THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Aug 3, 2:42 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
242 AM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     TSTM WND GST     SISSETON                45.66N 97.05W
08/03/2005  61 MPH           ROBERTS            SD   ASOS

&&

DH

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:58 PM CDTSevere Thunderstorm WarningABRBrown, McPherson62 min
Aug 3, 1:50 AM CDTSevere Thunderstorm WarningABRDay, Marshall40 min
Aug 3, 2:18 AM CDTSevere Thunderstorm WarningABRRoberts42 min
Aug 3, 3:53 PM CDTSevere Thunderstorm WarningABRJones, Lyman37 min
Aug 3, 4:16 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.